Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 170, NWS Pittsburgh, PA

September 6, 2018Washington County, Pennsylvania; Brooke County, Ohio County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 6, 2018, 3:23 PM EDT for Washington County, Pennsylvania; Brooke County, Ohio County, West Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 2018, 3:23 PM EDT (19:23 UTC)
Expired
Sep 6, 2018, 3:52 PM EDT
In force
29 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Washington County, PA, Brooke County, WV, Ohio County, WV

The radar

The Pittsburgh radar (KPBZ), 44 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
820 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:17 PM EDT, 6 minutes earlier.

Area forecast discussion, Sep 6, 3:17 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
317 PM EDT Thu Sep 6 2018

.SYNOPSIS...
Showers and thunderstorms continue Thursday afternoon ahead of a
cold front that will push through the region by Friday morning.
Wet weather will continue through the early part of next week
as the remnants from tropical system Gordon approach the area.

&&

.NEAR TERM /THROUGH TONIGHT/...

Showers/storms continue to move across the region. Surface
observations show wind gusts have ranged from 20-40 mph in the
strongest of storms thus far.

GOES East visible imagery and obs suggest plenty of insolation
ahead of the boundary. Model soundings suggest 0-3km lapse
rates near or in excess of 8.5 C/km and a dry adiabatic near-
surface layer. Combined with some mid-level dry air, the most
robust storms may be capable of strong downdrafts/damaging
winds.

Convection will gradually diminish overnight with the loss of
insolation. Some showers will still be possible in the vicinity
of the outflow boundary and cold front as it pushes through the
region.

Lows will be warm / above average once again overnight as cloud
cover and warmer-than-typical air will keep temperatures in the
60s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...

Friday and Saturday will be much cooler than the first portions
of this week as somewhat cooler air filters under persistent
overcast sky. A quasi-zonal area of mid-level convergence north
of the surface front will set-up somewhere near or just south
of the Mason-Dixon line. This will act as a focus for showers
and perhaps a thunderstorm for Friday evening through much of
Saturday. Rainfall totals through Saturday will generally be
light.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...

The confidence in a heavy rainfall event Sunday and Monday
continues to increase.

The remnants of Gordon begin to move northeast into the region
Saturday night and Sunday. The aforementioned frontal boundary
will begin to push northward. Model guidance is in good
agreement with the placement of Gordon, though slight shifts in
track and mesoscale morphology will ultimately determine
precipitation totals. Global models and GFS ensembles have
become more tightly clustered regarding rainfall totals. A
widespread area of 2-4 inches appears likely, with higher
amounts possible where the mesoscale banding sets up.

Rainfall will come to an end by Monday night in most areas,
with the exception of the ridges which will see showers stay
around for a bit longer.

Afterwards, models are in good agreement with an amplified
upper trough/ridge pattern shaping up by mid-week. However,
model disagreement does exist with the forecast for Hurricane
Florence and how it may (or may not) affect sensible weather
across the eastern CONUS, including the Pittsburgh region.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Temporary vis restrictions possible the remainder of the
afternoon associated with convection transitioning south of
KPIT. Weak cold advection behind the slowing front currently
crossing along with abundant boundary layer moisture should
support continued restrictions tonight.

Outlook...
General restrictions are possible Friday with lower clouds.
Periodic restrictions are possible through the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Sep 6, 3:32 AM EDT, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
332 AM EDT Thu Sep 6 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-070745-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
332 AM EDT Thu Sep 6 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The remnants of tropical depression Gordon will interact with a
stalled front across the region over the weekend. Showers and
thunderstorms with heavy rain may lead to the potential for flooding
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

34

In the hours before

Special weather statement, Sep 6, 11:29 AM EDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1129 AM EDT THU SEP 6 2018

PAZ016-061615-
Jefferson-
1129 AM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT CENTRAL JEFFERSON COUNTY...

At 1128 AM EDT, a strong thunderstorm was located near Brookville,
moving east at 20 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Reynoldsville...                  Brockway...
Falls Creek...

This includes  Interstate 80 in Pennsylvania between mile markers 81
and 96.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4120 7877 4113 7880 4109 7881 4112 7906
      4130 7905 4131 7883 4126 7874 4123 7874
      4123 7871 4120 7871
TIME...MOT...LOC 1528Z 275DEG 17KT 4121 7900
Special weather statement, Sep 6, 12:04 PM EDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1204 PM EDT THU SEP 6 2018

PAZ021-061630-
Allegheny-
1204 PM EDT THU SEP 6 2018

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
HAIL... GUSTY WIND...  AND LOCALIZED MINOR FLOODING DUE TO HEAVY
RAIN WILL AFFECT EAST CENTRAL ALLEGHENY COUNTY...

At 1202 PM EDT, strong thunderstorms were clustered over Homestead,
or over Pittsburgh, moving east at 20 mph.

Wind gusts up to 45 mph, small hail, and localized flooding are
possible with this storm.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Mount Lebanon...                  Ross Township...
Monroeville...                    McKeesport...
Shaler Township...                Plum...
West Mifflin...                   North Side Pittsburgh...
Baldwin...                        Murrysville...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 49 and 58.
  Parkway North between mile markers 1 and 5.

LAT...LON 4039 7975 4039 7976 4031 7978 4037 8005
      4052 8002 4053 7970 4043 7970
TIME...MOT...LOC 1602Z 275DEG 17KT 4043 7993
Special weather statement, Sep 6, 1:30 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
130 PM EDT THU SEP 6 2018

OHZ048-057-061800-
Coshocton-Muskingum-
130 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHWESTERN COSHOCTON AND MUSKINGUM COUNTIES...

At 130 PM EDT, a strong thunderstorm was located near Frazeysburg, or
9 miles northwest of Zanesville, moving east at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Zanesville...                     New Concord...
South Zanesville...               North Zanesville...
Dresden...                        Frazeysburg...
Pleasant Grove...                 Conesville...
Gratiot...                        Norwich...
Chandlersville...                 Bridgeville...

This includes  Interstate 70 in Ohio near mile marker 143, and
between mile
  markers 145 and 169.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3995 8220 4019 8219 4023 8176 3995 8173
      3993 8173 3993 8172 3990 8172 3988 8216
      3991 8217 3991 8223 3995 8223
TIME...MOT...LOC 1730Z 265DEG 30KT 4003 8216

SKH
Special weather statement, Sep 6, 2:11 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
211 PM EDT THU SEP 6 2018

OHZ039-048-057-058-061845-
Guernsey-Tuscarawas-Coshocton-Muskingum-
211 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT WESTERN GUERNSEY...SOUTHERN COSHOCTON...CENTRAL MUSKINGUM
AND SOUTHWESTERN TUSCARAWAS COUNTIES...

At 211 PM EDT, a strong thunderstorm was located 9 miles south of
Coshocton, moving east at 35 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Zanesville...                     Coshocton...
Cambridge...                      Newcomerstown...
New Concord...                    Byesville...
West Lafayette...                 South Zanesville...
North Zanesville...               Dresden...
Frazeysburg...                    Philo...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 152 and 185.
  Interstate 77 in Ohio between mile markers 40 and 59.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3984 8202 4021 8216 4038 8163 3996 8144
TIME...MOT...LOC 1811Z 255DEG 29KT 4015 8181
Special weather statement, Sep 6, 2:16 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
216 PM EDT THU SEP 6 2018

PAZ029-031-075-076-WVZ509-510-061845-
Fayette Ridges-Greene-Washington-Fayette-Ridges of Eastern Monongalia
and Northwestern Preston-Monongalia-
216 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHERN WASHINGTON...EASTERN GREENE...SOUTHWESTERN
FAYETTE...NORTHEASTERN MONONGALIA AND NORTHWESTERN PRESTON
COUNTIES...

At 216 PM EDT, a strong thunderstorm was located over Masontown, or
10 miles west of Uniontown, moving east at 20 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Uniontown...                      Masontown...
Fredericktown-Millsboro...        Fairdale...
Jefferson Boro...                 Point Marion...
Fairchance...                     Isabella...
Smithfield...                     Bobtown...
Republic...                       Nemacolin...

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 10 and 13.
  Interstate 79 in Pennsylvania between mile markers 8 and 12.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3986 8016 4002 7997 3991 7953 3964 7983
TIME...MOT...LOC 1816Z 291DEG 18KT 3988 7992
Special weather statement, Sep 6, 3:19 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
319 PM EDT THU SEP 6 2018

OHZ049-050-059-PAZ029-WVZ002-003-061945-
Jefferson-Harrison-Belmont-Washington-Brooke-Ohio-
319 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN HARRISON...SOUTHERN
JEFFERSON...NORTHEASTERN BELMONT...WEST CENTRAL WASHINGTON...OHIO AND
BROOKE COUNTIES...

At 319 PM EDT, a strong thunderstorm was located near Tiltonsville,
or near Martins Ferry, moving east at 10 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Wheeling...                       Martins Ferry...
St. Clairsville...                Warwood...
Wellsburg...                      West Liberty...
Avella...                         Clearview...
Valley Grove...                   Mingo Junction...
Hooverson Heights...              Tiltonsville...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 218 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 2, and
  between mile markers 12 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 6.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4006 8088 4022 8092 4035 8045 4008 8040
TIME...MOT...LOC 1919Z 256DEG 7KT 4016 8080

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 10:17 AM EDTSpecial Weather StatementPBZBeaver, Lawrence43 min
Sep 6, 10:49 AM EDTSpecial Weather StatementPBZButler41 min
Sep 6, 11:29 AM EDTSpecial Weather StatementPBZJefferson46 min
Sep 6, 12:04 PM EDTSpecial Weather StatementPBZAllegheny26 min
Sep 6, 2:16 PM EDTSpecial Weather StatementPBZFayette29 min
Sep 6, 3:49 PM EDTFlash Flood WarningPBZWashington87 min
Sep 6, 4:14 PM EDTSpecial Weather StatementPBZGreene31 min
Sep 6, 4:29 PM EDTSevere Thunderstorm WarningPBZGreene, Washington26 min
Sep 6, 4:32 PM EDTSevere Thunderstorm WarningPBZGreene, Washington17 min
Sep 6, 1:30 PM EDTSpecial Weather StatementPBZMuskingum30 min
Sep 6, 2:11 PM EDTSpecial Weather StatementPBZGuernsey, Muskingum34 min
Sep 6, 2:24 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Tuscarawas39 min
Sep 6, 3:19 PM EDTSpecial Weather StatementPBZBrooke, Ohio26 min
Sep 6, 3:39 PM EDTSpecial Weather StatementPBZMarion36 min
Sep 6, 3:41 PM EDTFlash Flood WarningPBZMarion3 hr
Sep 6, 3:42 PM EDTSevere Thunderstorm WarningPBZMarion13 min
Sep 6, 4:05 PM EDTSpecial Weather StatementPBZMarshall25 min
Sep 6, 4:19 PM EDTSpecial Weather StatementPBZBrooke26 min
Sep 6, 4:27 PM EDTSpecial Weather StatementPBZMarshall33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2018Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.